PSP Association
5,442 members7,469 posts

Secretions and Saliva

Mum is deteriorating fast. She is end stage with a peg, sleeping 24hrs. We're having serious problems with secretions, saliva and moaning. Suction is taking place multiple times during the day, the night is always worse with us having to use suction on and off over a period of 2hrs. It builds up so fast. Mum is on atropine and hyoscine patches and amitriptyline to dry up saliva and secretions but they do not seem to be sufficient and her SPO2 is dropping to 85.

If anyone has used atropine then what is the maximum dose that you have administered? Also was anything else given with regard to the secretions and saliva to help dry them up.

It is heartbreaking seeing mum like this.

14 Replies
oldestnewest

Hi I don’t usually post but read to educate myself about psp. I am a community Matron. Do you have just incase meds to hand. Sounds like mum needs some glycopyrronium. It’s an injection. It can either be given as a stat dose or in a syringe driver. If secretions are a real problem all the time I’d recommend s syringe driver. Presuming you are in the uk. Contact your district nurse or if not known ask your gp for an urgent referral. X

4 likes
Reply

Thank you for your advice, unfortunately mum's stats have dropped suddenly and we are near the end of this journey.

Reply

Bless her. I would still recommend this as we use for end of life care. Hope you can get her settled. X

2 likes
Reply

Thank you

Reply

It is sad, but a blessing at the same time, how long has your Mum had P.S.P??

Reply

If her SPO2 drops below 90, then she needs supplementary oxygen. I am giving my mom codeine for the pain, which seems to help with the secretions and saliva problem. But you would need to give her extra water through the PEG to avoid dehydration. Ask her doctor if codeine is right for her. My mom is also end stage with a PEG, sleeps 24 hours and has serious secretions and saliva problems. I too am reaching out for insight, advice and support.

Reply

We've now fitted mum with a syringe driver giving regular morphine and hyoscine. It's just day 2 so we're having to work on what dose is right for mum. Mum is not tolerating her feed, it is coming out when we do suction which is rare now as we cannot reach the secretions anymore. We've stopped feeds again because she is very high risk pneumonia as has just started antibiotics for a chest infection. We have a lot of swelling on arms and hands.

Mum is on oxygen as well now 24 hrs because we are regularly dropping to around with her SPO2.

You have to be careful of hydration because that can also cause aspiration, so very limited hydration which usually is the meds and peg flush before and after.

Also taking amitriptyline 20mg once a night to help dry saliva.

Just heartbreaking.

Reply

So sorry to hear what your mum is going through. It’s very heartbreaking.

You are doing all you can. Hang in there!

Reply

It's a losing battle unfortunately. Aim is just to keep mum comfortable and pain free.

Reply

My feelings exactly. It’s a losing battle. There’s no hope. There’s only suffering. But my mom has to fight till the end. She’s been fighting for so long. She’s my Hero. I don’t know how she can still take it. Exhausted or burned out is an understatement.

My goal is to help her stay comfortable and pain free till the last moment.

1 like
Reply

Our thoughts and mum's seem to be very similar. My mum never complained once, just faced everything that was thrown at her. I just want peace for her now, don't want to fight anymore, no more suffering.

1 like
Reply

Same here.

1 like
Reply

My hubby is in late stages also, 7 years since original wrong diagnosis of Parkinsonism, he had massive problems with drooling and had botox in his face, it worked amazingly, has had another lot after 5 months, he had tried atropine eye drops on the tongue, but had massive hallucinations from it, his meds are now, M.S. Contin for pain, Mirtazapine for stress and depression, Amitriptyline and Temazepam to help with the sleep problem. He was waking up to 40 times a night prior to going on Temazepam, now averages 6-10 times. I agree it heartbreaking to see suffering like this when the brain is so so good. He can no longer communicate, swallow, is fed via a P.E.G and constantly frustrated and moody.

Reply

I'm so sorry for you and your husband. I guess the one solace we do have is that mum is sleeping 24hrs and is not aware of what is happening anymore, that gives us a certain amount of peace though still heartbreaking.

Maybe consult the doctors again, 6-10 is too much for him and you. Maybe an increase in the dose is needed. All the best.

Reply

You may also like...